Iowa, 2016

Hail in Iowa, October 25, 2016

October 25, 2016 · NWS DMX · 2 events in 2 counties and zones

A stationary boundary set up across the southwest third of the state through the day of the 25th as surface low pressure developed in eastern Nebraska. Storms were able to initiate ahead of the boundary and primarily provided brief periods of heavy rainfall and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stationary boundary set up across the southwest third of the state through the day of the 25th as surface low pressure developed in eastern Nebraska. Storms were able to initiate ahead of the boundary and primarily provided brief periods of heavy rainfall and gusty winds. However, the only severe report that came out of the storms was a single 1 hail report and a few other sub-severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 25, 5:42 PM CST, 18 minutes earlier.

Area forecast discussion, Oct 25, 5:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
642 PM CDT Tue Oct 25 2016

.SHORT TERM.../This evening through Wednesday/
Issued at 343 PM CDT Tue Oct 25 2016

Surface boundary has remained south of Iowa this afternoon with
strong southeast flow across the state. Main push of moisture has
been near 850mb where a few isolated showers have occurred in far
south central Iowa. Otherwise, band of frontogenetically forced
showers in far northeast Iowa has remained to the north of the
forecast area this afternoon with most locations staying dry.
Overall, progression of this system has slowed and overall
evolution of precipitation into tonight has been backed up about
3-5 hours across the forecast area. Of concern this evening, first
area would be the far southeast into east central portions where
theta-e advection may produce a few isolated showers this evening.
This should move east out of the CWA by mid to late evening.
Second concern is the rapidly increasing mid level forcing in
northern Iowa with approaching shortwave. Anticipate showers and
storms to develop by mid to late evening in northwest Iowa back
into eastern Nebraska. This area of precipitation will move east
through the night into central Iowa as system progresses through
the state. Instability may be sufficient for a few strong storms
later this evening in the west where some small hail may be
produced. The other threat for this system will be some heavier
rainfall which will be possible across northern Iowa during the
night. However, recent dryness should limit overall flooding
potential. Temperatures will remain relatively warm overnight with
cloudy skies and southerly flow for a good portion of the night.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 343 PM CDT Tue Oct 25 2016

The main forecast concern over the extended was focused on
temperatures and winds Thursday night into Saturday as the
majority of the period looks to remain dry. Leaned closer to the
warmer ECMWF late in the week into the weekend.

Wednesday into Thursday...precipitation looks to be ending during
the morning hours Wednesday and even a bit quicker than previously
expected. Have dry conditions by 18z Wednesday with pops lingering
east of Interstate 35. Behind the trough, weak CAA develops
tomorrow afternoon resulting in a chilly time frame. Nudged up
wind speeds as the surface pressure gradient remains fairly tight
through 00z Thursday. Wednesday night will be the coldest night of
the extended as the surface high moves in over the state towards
Thursday morning. Some lingering cloud cover looks to get trapped
under the inversion across the central to northern portions of the
forecast area which should hold temperatures from dropping off too
drastically. However, with the light winds and strong subsidence
over the state, and if cloud deck does clear out, the current
minimum temperature forecast is likely at least 10 degrees too
warm. Lowered the minimum temperatures a 2-3 degrees across the
CWA Thursday morning.

Thursday night through Saturday...WAA develops overnight Thursday
night into Friday morning and likely to see a non-diurnal
temperature trend during the overnight hours. Raised minimum
temperatures a few degrees as temperatures look to warm overnight.
WAA continues to increase throughout the day Friday with the
strong mixing developing during the afternoon. Deep mixing to
around 900mb (and possibly higher) with winds atop the mixed layer
ranging from 35 to 45 knots by 21z Friday. Raised wind speeds and
gusts Friday afternoon and with the strong mixing, raised maximum
temperatures across central Iowa roughly 3-4 degrees. Both the
ECMWF and GFS have warmed to the upper 70s to around 80. Also with
the strong mixing, the current dew points forecast is likely
slightly too high and might need to be addressed in a future
forecast package. That being said, with the dry air mass, strong
winds, and much of the vegetation becoming dormant, fire weather
concerns certainly exists.

By Saturday, the next frontal boundary looks to be delayed
slightly, at least across southern Iowa until the evening. Thus,
raised maximum temperatures slightly across the southern half of
the state. The precipitation chances remain over far northern Iowa
into Minnesota Saturday night.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 642 PM CDT Tue Oct 25 2016

Thunderstorms are breaking out along an instability axis lifting
through eastern TAF locations through 02-03Z.  The main precip will
come later as a surface low lifts across the state.  Cigs will drop
to MVFR in thunderstorms then a brief period of IFR before improving
Wednesday late morning into the afternoon.  Vsbys will at times go
MVFR but local IFR conditions in heavier rain and/or fog is possible
as well.   Strong southerly surface winds will become NW as the low
passes and pulls a cold front through the TAF sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...FAB
Hazardous weather outlook, Oct 25, 2:56 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT TUE OCT 25 2016

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-
092-093-261100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
356 PM CDT TUE OCT 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
STRONG STORMS ARE POSSIBLE LATER THIS EVENING WITH MARGINALLY
SEVERE HAIL. LOCALIZED HEAVY RAIN ALSO REMAINS POSSIBLE IN
NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-261100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
356 PM CDT TUE OCT 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATER
TONIGHT. HOWEVER, SOME LOCALIZED HEAVY RAIN REMAINS POSSIBLE
ACROSS NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Emmet

When
October 25, 6:00 PM CST
Where
Emmet County, 0.5 mi E of Ringsted
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.300, -94.510

Trained spotter reported nickel to quarter sized hail in Ringsted. Delayed report.

Hail, Kossuth

When
October 25, 6:27 PM CST
Where
Kossuth County, 0.5 mi W of Swea City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.380, -94.310

Trained spotter measured penny to dime sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 660373, 660374.